When Joe Wire went to the emergency room with a mini-stroke that briefly caused numbness in his hand, the doctors advised him to stay in the hospital overnight for observation. But in the morning, his wife, Doris, found him very confused and sedated. She asked the nurses to review his chart, and there it was: 5 milligrams of clonazepam, 10 times the amount Joe had been taking at home for his restless legs syndrome. “I was so shaken,” recalls Doris, who had worked as a registered nurse for more than 50 years. “No one had picked up the error — not his ER doctor, the nurses, the hospital pharmacist, or even his admitting doctor.”
Thousands of medication errors occur in this country every day. The U.S. Food and Drug Administration (FDA), which reviews accounts of such errors, documents 250,000 per year, but the actual rates may be much higher because of underreporting. The problem is so widespread that the FDA has just announced plans to revamp prescription warning labels and package inserts to make them easier to read and understand.
“The new rule is all about making the information in the professional labeling clearer, more concise and more accessible,” says neurologist Gerald J. Dal Pan, M.D., director of the FDA's Office of Drug Safety.
Although this is likely to help, there are preventive measures you can take now to avoid being one of these victims yourself.
Joe Wire had been the unwitting subject of a decimal-point error when he received 5 milligrams instead of his prescribed half-milligram tablet. This is especially important in cases where prescriptions are written without the “leading zero” (for example, 0.5); if the decimal point is not seen, .5 may look like 5. Know your exact dose, and have it printed and with you in your wallet so others can refer to it if you can't. That's what the Wires do now, and their family doctor is happy to help. By the time Joe returned for his first office visit, the doctor had instituted a new policy: all patients are given a printout of their medications and dosages at every office visit.
I recently saw a patient for a second opinion regarding low-back pain. He was unable to name his medications, but said that he'd been to half a dozen physicians before me and that none of the pills worked. I asked him to call me with the information when he got home and soon discovered that he was on tramadol, Ultracet and Ultram — a triplication of the very same drug!
Drugs usually have three names: generic, brand and chemical. With today's managed pharmaceutical benefits plans, it's not uncommon for your doctor to receive a request to change your prescription to a less-expensive generic drug or even a similar drug in the same class — after you've left the office. When you can't tell your doctors what pills you're taking, you risk other problems — repeating prior failures, drug interactions and allergic reactions. “Stick with one pharmacy,” recommends Daniel M. Feinberg, M.D., patient safety officer at Pennsylvania Hospital in Philadelphia, “so that there is less likelihood of mistakes such as duplication of medication.”
When Calvin Levinson received Akineton, a drug used to treat Parkinson's disease, instead of Alkeran, a cancer treatment, it took two hospital admissions for severe confusion before his doctors realized the pharmacy had dispensed the wrong drug. “I knew something was terribly wrong,” he says, “but I just couldn't believe it when I finally learned that the pharmacist had filled my prescription from the next bottle over on the same shelf.”
Some of these human errors appear directly related to pharmacist fatigue. A 2005 report in the journal Pharmacotherapy revealed a spike in dispensing errors at the beginning of each month due to an increase in pharmacy workloads. Even when the pills are dispensed properly, make sure they belong to you. Cases of customers leaving the pharmacy with someone else's filled prescription are also not uncommon. Although safety systems are in place to prevent this type of error, they don't always work.
Another reason for Levinson's mishap may have been that the names of the medications sound so alike. This can occur more often when prescriptions are phoned in.
This type of problem caused so much confusion with the blood pressure drug Toprol and seizure drug Topamax that the FDA last September issued a warning letter to healthcare professionals.
Drug names that look alike when written, especially in script, can also be mixed up. “I just saw someone who was supposed to be taking Dilantin, a seizure medication, but was actually taking diltiazem, a blood pressure drug,” says Dr. Feinberg. Besides the potential for having more seizures, taking an unwarranted blood pressure pill can cause a dangerous lowering of blood pressure.
Pharmacists know these problems all too well. Brian Alldredge, Pharm.D., professor of clinical pharmacy and neurology at the University of California–San Francisco, remembers seeing a patient for Parkinson's and writing a prescription for selegeline. Two days later, the patient called to report a serious worsening of his condition. But when he described his medication as a tablet, rather than a capsule, Dr. Alldredge was alerted to the problem: It was soon discovered that he had been given Stelazine — the pharmacological opposite of what he should have been taking!
Reading the label carefully will also help you to understand directions such as whether pills become dangerous when crushed, how they should be administered as well as how frequently, and how they should be stored. “Pharmacists are required to offer counseling to patients on all new prescriptions,” Dr. Alldredge says. “If the medication needs to be measured as with liquids, you should clearly understand how to measure the correct amount and administer it.”
Dr. Dal Pan, whose FDA office is responsible for improving product safety and protecting public health, urges you to ask questions of your doctors, nurses and pharmacists.
“You can avoid medication errors by taking an active role in your healthcare,” he advises. “You need to know your medications, learn how and when to take them, and what the side effects are.”
And the best way to achieve that is by making this an ongoing conversation with all your healthcare partners.
“Counseling with your pharmacist shouldn't be one-way communication,” says Dr. Alldredge. “Patients can and should ask questions of their pharmacist if the information is not clear.”
Have your physicians clarify all new medication prescriptions. Ask them to write on the prescription what condition the medication is being prescribed for, what the generic name is and to use BLOCK LETTERS, which are less likely to be misread than script. Be sure to ask questions when the chances of error are highest — that is, when you are discharged from the hospital, are changing your insurance plan or are prescribed a new drug.
If you're taking other medications, tell your doctors and pharmacist so they can be on the alert for potential drug interactions. “Patients should also disclose if they are taking any over-the-counter products or dietary supplements, such as vitamins and herbal remedies, since some of them can have undesirable effects or interactions,” cautions Dr. Alldredge.
As Dr. Feinberg sums up, “You, the patient, are the first line of defense against medication errors.”